German Shepherd Dog Forums

German Shepherd Dog Forums (http://www.germanshepherds.com/forum/)
-   Health Issues (http://www.germanshepherds.com/forum/health-issues/)
-   -   He's been on steroids for over a year…..will this harm him in the long run? (http://www.germanshepherds.com/forum/health-issues/405906-hes-been-steroids-over-year-will-harm-him-long-run.html)

Germanshepherdlova 02-03-2014 10:54 AM

He's been on steroids for over a year…..will this harm him in the long run?
 
Brutus has serious skin issues. His skin turns bright red all over and itches him like crazy. He rolls around miserable because of the itching. After trying many different foods and no relief from his itching, and at this point he was scratching himself till he bled. He had 2 skin infections from the scratching the Vet placed him on continuous steroids which he has been taking twice a day for a little over a year now. I am not big on medication use but have no idea what else to do for him. I also wonder if being on steroids constantly might eventually be harmful to him. Any advice or knowledge would be appreciated. Thanks!

gagsd 02-03-2014 11:01 AM

Yes, long term steroid use has effects.
Have you consulted a veterinary dermatologist?

Many owners and general vets use prednisone or something similar because it works, and is quite inexpensive. IMO, it is not the best solution though (but better than a miserable scratching dog).

erfunhouse 02-03-2014 11:01 AM

I know that for some it can be really expensive, but have you tried a RAW diet? Has he been tested for allergies? Poor pumpkin!

SusiQ 02-03-2014 11:01 AM

Steroids in humans (I assume the same would be true in all mammals) can
accelerate the aging of organs approximately seven-fold. Long-term steroid use can result in a number of undesirable side effects - I would definitely research other options, especially holistic remedies.

HOBY 02-03-2014 11:11 AM

Ask your vet about Allerderm Spot On. My vet told me he has seen good results on dogs skin. It is available for large dogs.

Allerderm Spot-On for Small Dogs & Cats for Animal Use - ...

ken k 02-03-2014 11:17 AM

one of my GSD`s had skin issues as your`s, he was on prednisone, for 8 months and developed pneumonia, the ER vet told me the prednisone, breaks down the immune system over a period of time

Freestep 02-03-2014 11:23 AM

Yes, corticosteroids have side effects when used long-term. Your vet should have told you about this. They are considered a "last resort" treatment because the side effects can be serious, even devastating when used over a period of years.

I know how awful the chronic itching can be, and if prednisone is the ONLY thing that gives him relief, then it's hard to say no to that. It's about quality of life and the lesser of two evils. I assume you've done skin scrapings and other diagnostics and have not been able to determine the cause of the itching. Allergy testing might be helpful, although if the dog is allergic to something in the environment like grass, pollen, mold, etc., your only recourse is to move somewhere the allergen doesn't exist. Like the desert or the arctic. :(

Germanshepherdlova 02-03-2014 11:28 AM

ohhh no-I don't want to compromise his immune system or damage his organs! Because of the elimination diets not resolving his allergies the vet did not recommend allergy testing because she said his allergies are most likely environmental and not avoidable.

I have not tried the raw diet. Not sure how to even do that and we are on a tight budget. I mean would he need lots of vegetables as well to balance his diet, and how much meat would I give him per meal? I'd have no idea how to feed him that way and he is a big boy weighs well over 100 lbs and the steroids make him constantly hungry like a raving woof and thats no exaggeration. He has been trying to eat everything even my daughters crayons.

*And the steroid he is on is Prednisone.

Bear L 02-03-2014 11:29 AM

If you ask your vet for the name of the steroids and google it, you can probably find a ton of info on the side effects of long term use. A vet was going to place my allergy dog on prednisone regularly and I did some research and found that the ingredients thru long term use will result in various organ failures. That's when I went the hollistic route and found alternatives that worked. The prednisone only alleviates the symptoms by about 75% for a day before he will need another shot.

Germanshepherdlova 02-03-2014 11:31 AM

Quote:

Originally Posted by Freestep (Post 4956810)
Yes, corticosteroids have side effects when used long-term. Your vet should have told you about this. They are considered a "last resort" treatment because the side effects can be serious, even devastating when used over a period of years.

I know how awful the chronic itching can be, and if prednisone is the ONLY thing that gives him relief, then it's hard to say no to that. It's about quality of life and the lesser of two evils. I assume you've done skin scrapings and other diagnostics and have not been able to determine the cause of the itching. Allergy testing might be helpful, although if the dog is allergic to something in the environment like grass, pollen, mold, etc., your only recourse is to move somewhere the allergen doesn't exist. Like the desert or the arctic. :(

Unfortunately the Vet never mentioned the side affects just told me to try it and it worked so she said he would stay on the lowest effective dose possible.


All times are GMT -4. The time now is 05:37 AM.

Powered by vBulletin® Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.
SEO by vBSEO 3.3.2